It started with the flu.
I don’t usually take painkillers - I have a sensitive body and refuse to take them unless I can't bear without them and this was one of those times. I was taking them religiously and they were doing their job very well.
I was sat on the sofa with my mum and she just so happened to read out the back of the box. On the box it said the usual ‘Take 2 every 4 hours. DO NOT take more than 4 doses in 24 hours’
Then alarm bells rang. Being new to painkillers, I had been taking them throughout the night as well as throughout the day - so when the maths was done, I had taken far too many.
Anyway we left it and thought 'what harm could possibly come of this', its only been 4 days and these are off the shelf painkillers and sadly, some people go through 20+ and end up okay. Everyone takes paracetamol.
Me being the paranoid hypochondriac that I am, rang 111 and they told me to get to A&E just to be safe. We all pondered on whether a trip to Gloucester Royal on New Years Day was really worth it, but all agreed that its better to be safe than sorry.
So at 11pm, we took a trip to A&E - this is where I took a turn for the worse.
By the time we got there I was shaking profusely, couldn’t sit still and had started throwing up constantly. I was completely white, had red patches on my face and felt delirious.
I was seen by a female nurse much quicker than expected who, as we knew, told me I had taken too many but could go home if I wanted, alternatively I could wait 2 hours and have a blood test to be on the safe side - but we were all desperate to go home.
We asked what was the worst that could happen if we didn’t stay and she said liver failure and there would be ‘nothing they could do for me’. Meaning I'd die. Obviously now - we were staying.
2 and a half hours later I had a blood test, by now, completely delirious from the Codine.
The blood test saids were (in the doctors words) ‘squiffy’ and I needed to stay overnight. I was literally petrified. What does squiffy mean? I’d never been in hospital let alone been left overnight. I knew Jake and my Mum couldn’t stay with me and I had no idea what the fuck was happening.
I sat on a wheelchair with a drip attached to my arm for 4 more hours throughout the night with luminous bright lights ahead of me and beeping and shouting and by now I was crying with exhaustion.
They shoved a thick white mask over my nose and mouth - I couldn't breath and the heat on my face was making me sick, over and over again.
Until finally I was put on a trolley into what felt like the cosiest dark place.
It was only when 5am came around that I realised I was in a corridor, in a row with 15 other people on trolleys pushed up against the wall. Random strangers raced past me and the noise and lights were unbearable. By this point my face was red and purple. I could barely move, still hadn’t slept or stopped throwing up. I was in the same trainers, without socks and desperate for water or the toilet. I was in the corridor for 14 hours. Nurses weren’t avaliable. A&E was manic.
When eventually I was taken to a hospital bed. I cannot describe the feeling of clean sheets and a mattress. It was heaven.
This was all caused by the flu and 6 more paracetamol than recommended...
Anyway 2 days later I was sent home with medication. 5 to be taken every 4 hours - which seemed a lot. And when I got home I was iller than ever - sweat was pouring off me all through the night and I couldn't stop being sick. By morning it was time to go back for ‘final’ blood tests. I waited for hours. Turns out my liver wasn’t getting better. I should never of been sent home.
I was back in hospital for 3 more nights, each day, to be told I wasn’t healing. When eventually I was put in to a section on my own so I couldn’t catch or spread infection, and this was the scariest bit.
Two days later I was just able to walk, talk and watch a film. Then they let me out.
I had a week or so recovery at home before going back to work...
Moral of the story - whether the painkillers you're taking are prescribed or off-the-shelf, BE CAREFUL and always follow the instructions on the box. Don't underestimate the dangers of paracetemol.